Tacrine a cause of fatal hepatotoxicity?

William G. Blackard, Gagan K. Sood, D. Ralph Crowe, Michael B. Fallon

Research output: Contribution to journalArticle

43 Scopus citations

Abstract

Tacrine, an acetyl cholinesterase inhibitor used in the treatment of Alzheimer's disease, often causes reversible abnormalities in liver enzymes, but significant hepatotoxicity is uncommon. We describe fatal hepatic failure associated with tacrine administration. A 75-year-old woman with Alzheimer's disease, taking tacrine for 14 months, developed progressive jaundice. Liver function abnormalities developed during tacrine treatment and led to hepatic failure and death. An extensive evaluation for other etiologies of liver disease was negative. Other potentially hepatotoxic medicines had been administered for at least 2 years before beginning tacrine, and postmortem examination of the liver was consistent with drug-induced hepatotoxicity. Approximately half the patients treated with tacrine have liver enzyme abnormalities develop, primarily in the first 12 weeks of therapy, that resolve with discontinuation of drug or dosage adjustment. Our case of tacrine-associated hepatotoxicity 14 months after the initiation of treatment despite regular biochemical evaluation suggests the potential for delayed and fatal hepatotoxicity with tacrine.

Original languageEnglish (US)
Pages (from-to)57-59
Number of pages3
JournalJournal of clinical gastroenterology
Volume26
Issue number1
DOIs
StatePublished - Jan 1 1998
Externally publishedYes

Keywords

  • Hepatotoxicity
  • Tacrine

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Tacrine a cause of fatal hepatotoxicity?'. Together they form a unique fingerprint.

  • Cite this